Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 15 (2019), 005, 6 pages      arXiv:1901.09332
Contribution to the Special Issue on Orthogonal Polynomials, Special Functions and Applications (OPSFA14)

Solution of an Open Problem about Two Families of Orthogonal Polynomials

Walter Van Assche
Department of Mathematics, KU Leuven, Belgium

Received January 18, 2019; Published online January 27, 2019

An open problem about two new families of orthogonal polynomials was posed by Alhaidari. Here we will identify one of them as Wilson polynomials. The other family seems to be new but we show that they are discrete orthogonal polynomials on a bounded countable set with one accumulation point at 0 and we give some asymptotics as the degree tends to infinity.

Key words: orthogonal polynomials; special functions; open problems.

pdf (281 kb)   tex (10 kb)


  1. Alhaidari A.D., An extended class of $L^2$-series solutions of the wave equation, Ann. Physics 317 (2005), 152-174, arXiv:quant-ph/0409002.
  2. Alhaidari A.D., Solution of the nonrelativistic wave equation using the tridiagonal representation approach, J. Math. Phys. 58 (2017), 072104, 37 pages, arXiv:1703.01268.
  3. Alhaidari A.D., Orthogonal polynomials derived from the tridiagonal representation approach, J. Math. Phys. 59 (2018), 013503, 8 pages, arXiv:1703.04039.
  4. Alhaidari A.D., Open problem in orthogonal polynomials, arXiv:1709.06081.
  5. Alhaidari A.D., Quantum mechanics with orthogonal polynomials, arXiv:1709.07652.
  6. Alhaidari A.D., Bahlouli H., Extending the class of solvable potentials. I. The infinite potential well with a sinusoidal bottom, J. Math. Phys. 49 (2008), 082102, 13 pages.
  7. Alhaidari A.D., Ismail M.E.H., Quantum mechanics without potential function, J. Math. Phys. 56 (2015), 072107, 19 pages, arXiv:1408.4003.
  8. Chihara T.S., An introduction to orthogonal polynomials, Mathematics and its Applications, Vol. 13, Gordon and Breach Science Publishers, New York - London - Paris, 1978.
  9. Koekoek R., Lesky P.A., Swarttouw R.F., Hypergeometric orthogonal polynomials and their $q$-analogues, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2010.
  10. Koepf W., Schmersau D., Recurrence equations and their classical orthogonal polynomial solutions, Appl. Math. Comput. 128 (2002), 303-327.
  11. Li Y., Private communication with Professor Alhaidari.
  12. Olver F.W.J., Lozier D.W., Boisvert R.F., Clark C.W. (Editors), NIST handbook of mathematical functions, Cambridge University Press, Cambridge, 2010.
  13. Olver F.W.J., Olde Daalhuis A.B., Lozier D.W., Schneider B.I., Boisvert R.F., Clark C.W., Miller B.R., Saunders B.V. (Editors), NIST digital library of mathematical functions, Release 1.0.21 of 2018-12-15, available at
  14. Tcheutia D.D., Recurrence equations and their classical orthogonal polynomial solutions on a quadratic or $q$-quadratic lattice, arXiv:1901.03672.
  15. Van Assche W., Asymptotics for orthogonal polynomials and three-term recurrences, in Orthogonal Polynomials (Columbus, OH, 1989), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., Vol. 294, Kluwer Acad. Publ., Dordrecht, 1990, 435-462.
  16. Van Assche W., Compact Jacobi matrices: from Stieltjes to Krein and $M(a,b)$, Ann. Fac. Sci. Toulouse Math. (1996), 195-215, arXiv:math.CA/9510214.

Previous article  Next article   Contents of Volume 15 (2019)